Hi there. I would just like to ask a few questions or to perhaps receive some advice about my daily migraines that I have been getting now for 3 months. I am currently on 80 mg of Nadolol as a preventative and although it has definitely decreased the intensity of my migraines the frequency continues to be anywhere between 1-3 a day. They are mild-moderate in pain level; but the pain has really never been the issue for me as much as the other neurological symptoms. I get extreme nausea, vertigo, ear stuffiness, scalp pain, and light/noise sensitivity which i find more debilitating and difficult to live with. I am currently under the care of an excellent doctor at a pain clinic and i do feel like we are making progress, but i can't seem to decrease the frequency of them. I have had a CT scan (normal) and go next week for an MRI. I also take Axert when I can (it makes me sleepy so i usually can only take when I am home). I have also started a pretty intensive regiment of vitamins (vit D, magnesium, calcium) and have recently started 5 HTP (stimulated production of seretonin i believe). All in all I feel like we are trying a number of different possibilities, but I can't understand why i keep getting them several times sometimes per day. I have also eliminated a number of things from my diet, such as aspartame, msg, nuts, etc as well as reduced my caffeine intake. I see an osteopath and acupuncturist. Anyways, just wondering if there was anything we are overlooking or anything you could add to help us? just of note, my dr is reluctant to increase the nadolol because i did have some side effects even at this dose (although ok now) such as low heart rate, low bp, etc. This may not be relevant, but i am a 39 year old female raising three children (with a great husband) and a professional who owns her own business. i have been working on reducing my stress as well. I appreciate any input that you may have. Thanks in advance.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to obtain a history from you and examine you, I cannot comment on a formal diagnosis or treatment plan for your symptoms. However, I will try to provide you with some information regarding this matter.
Headaches can be divided into primary and secondary. Primary headache disorders are headaches without a direct cause. These are diagnosed after secondary causes have been excluded, most of which will be after your MRI is completed. Secondary headache disorders are due to an underlying problem, there are many many causes but some include:
-medication side effects
-central nervous system infections (meningitis)
-CNS vasculitis (which often shows up on MRI but sometimes requires an angiogram and lumbar puncture for diagnosis)
-neck problems (as in cervicogenic headache which causes predominantly pain at the back of the head)
-bleeds in the brain
-clots in the veins in the brain (called venous sinus thrombosis, best diagnosed with a test called MRV. Risk factors include the use of oral contraceptives and blood conditions in which the blood is prone to clotting, called hypercoaguable state)
-benign intracranial hypertension (due to elevated pressure in the fluid around the brain called CSF, suggested by the presence of papilledema, or optic nerve swelling in the eye as diagnosed by an eye doctor, commonly occurs in overweight people or those taking specific medications, and best diagnosed by lumbar puncture) etc.
-intracranial hypotension (too little fluid around the brain, as occurs following surgery or lumbar puncture or less commonly spontaneously. Suggested by the headache improving when a person lies down and worsens with sitting up)
I’m glad that the intensity of your headaches have improved, but unfortunately you’re still not controlled well enough at 3/day. I’m assuming you have been accurately diagnosed with migraines by your physician as your say: usually unilateral location, pulsating quality, moderate or severe intensity, aggravation by routine physical activity and association with nausea and/or photophobia and phonophobia.
In treating chronic headaches such as in yourself, the treatment should include two types of medications: preventative therapy and abortive therapy. Preventative therapy is a medication that would be taken every day regardless of whether or not a headache is present, in which you are taking Nadalol for. This type of medication is used to prevent headaches from occurring. Other several types include but not limited to calcium channel blockers such as verapamil, and others including topamax, depakote, elavil, etc. A lot of these medications were invented for other uses and are used not only for headache but also epilepsy and depression. They have proven very effective in preventing headaches. You may want to discuss with you physician about considering another agent that may help reduce the frequency more than Nadalol. In addition, perhaps you should consider an anti-emetic to also take when you get your migraines. You're doing everything else right by avoiding caffeine (which would be better if you can stop it altogether), avoiding MSG, aged cheeses. Adding Riboflavin and Coenzyme Q10 in addition to Magnesium can also be tried.
I hope this information was helpful. Best of luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.